Table of Contents Author Guidelines Submit a Manuscript
Case Reports in Rheumatology
Volume 2014, Article ID 679580, 4 pages
http://dx.doi.org/10.1155/2014/679580
Case Report

Methotrexate Induced Pancytopenia

1Department of Internal Medicine, Mount Sinai School of Medicine, Jersey City Medical Center, 355 Grand Street, Jersey City, NJ 07302, USA
2 Department of Internal Medicine, Jersey City Medical Center, St. George’s University School of Medicine, Jersey City, NJ 07302, USA
3Laureate National Institute of Medicine, Jersey City Medical Center, 355 Grand Street, Jersey City, NJ 07302, USA
4Department of Hematology, Mount Sinai School of Medicine, Jersey City Medical Center, Jersey City, NJ 07302, USA
5Department of Rheumatology, Mount Sinai School of Medicine, Jersey City Medical Center, Jersey City, NJ 07302, USA

Received 17 March 2014; Accepted 15 May 2014; Published 27 May 2014

Academic Editor: Geoffrey Owen Littlejohn

Copyright © 2014 Fernando Gonzalez-Ibarra et al. This is an open access article distributed under the Creative Commons Attribution License, which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly cited.

Abstract

The well-reported methotrexate (MTX) toxicities are based on the duration and cumulative dosing of drug. The typical toxicities can be predicted by the timing of drug administration, where mucositis occurs as an earlier effect, while myelosuppression and the sequelae of pancytopenia occur later after MTX administration. Despite these well-known toxicities, low dose MTX therapy can become problematic, in particular with the elderly, who are at a greater risk for significant myelosuppression. We present a case of a 73-year-old female with pancytopenia causing severe neutropenia, mucocutaneous bleeding, and bruising and requiring intravenous antibiotic therapy and limited transfusion dependence as a result of low dose daily MTX for rheumatoid arthritis.